Hail, Wythe
- When
- April 20, 4:00 PM EST
- Where
- Wythe County, 0.69 mi S of Wytheville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.940, -81.080
Numerous showers and thunderstorms developed in advance of and with the passage of a cold front. Some of these storms increased to severe levels and produced hail ranging from quarter to half-dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Numerous showers and thunderstorms developed in advance of and with the passage of a cold front. Some of these storms increased to severe levels and produced hail ranging from quarter to half-dollar size hail. Other hail less than one inch in diameter fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 20, 2:26 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EDT MON APR 20 2015 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING INTO TONIGHT BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. IN THE WAKE OF THE FRONT...A COOLER...BREEZY...AND SOMEWHAT UNSETTLED PATTERN EXPECTED THROUGH THE MIDDLE OF THE WORKWEEK...WITH THE BEST CHANCE OF MORE SHOWERS AND THUNDERSTORMS ARRIVING WITH ANOTHER FRONT ON WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 310 PM EDT MONDAY... SEVERE THUNDERSTORM WATCH 89 IS IN EFFECT UNTIL 10 PM THIS EVENING. SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE WILL DEVELOP THIS AFTERNOON INTO TONIGHT AHEAD AND ALONG A COLD FRONT. THE MAIN THREATS ARE FOR THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAIN. THE 18Z RNK SOUNDING SHOWED A CAP AROUND 700 MB THAT WILL BREAK QUICKLY THIS AFTERNOON WITH HEATING AND EXPECTED CAPE ABOVE 1000 J/KG. DEEP LAYER SHEAR OVER 40 KTS AND STRONG UPDRAFTS ARE POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING. REGIONAL WSR88D IMAGE SHOWED STRONG TO SEVERE CONVECTION OVER WESTERN NORTH CAROLINA EXPANDING NORTHEAST INTO OUR AREA. THE COLD FRONT WILL PUSH EAST OF OUR AREA THIS EVENING INTO TONIGHT. STRONG 6H PRESSURE RISES BEHIND THE FRONT WILL BRING BREEZY AND GUSTY WESTERLY WINDS TO THE AREA THIS EVENING INTO TONIGHT. LOW TEMPERATURES TONIGHT WILL DROP INTO THE UPPER 30S IN THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. HIGH PRESSURE WILL BUILD SOUTHEAST INTO OUR AREA TUESDAY. HIGHS TEMPERATURES ON TUESDAY WILL WARM INTO THE LOWER 50S IN THE NORTHWEST MOUNTAINS TO THE LOWER 70S. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... AS OF 214 PM EDT MONDAY... UPPER TROUGH WILL BE SITUATED RIGHT OVER THE AREA TUESDAY NIGHT WITH NEXT SFC FRONT WORKING ACROSS BY WEDNESDAY...THOUGH WITH MORE WNW FLOW ALOFT AND LACK OF SOUTHERLY INFLOW AHEAD OF THIS SYSTEM...MOISTURE WILL BE LIMITED. AS SUCH HAVE LIMITED CHANCE POPS OVER THE MOUNTAINS WITH SOME CHANCE INTO THE NE PIEDMONT OF VA...WITH LESS COVERAGE INTO THE NC PIEDMONT...AS WE SHOULD SEE SOME DOWNSLOPE DRYING AND SHEARING OF THE VERTICAL DEVELOPMENT. JUST ENOUGH INSTABILITY WITH COLDER AIR ALOFT TO MENTION THUNDER IN THE AFTERNOON WEDNESDAY. SHOULD BE A BREEZY DAY WITH HIGHS FROM THE UPPER 50S OVER SE WV TO LOWER 70S SOUTHEAST. WEDNESDAY NIGHT THROUGH THURSDAY WILL BE MAINLY DRY WITH CONTINUED UPPER TROUGH SLIDING ACROSS THE AREA...BUT AXIS SHIFTING MORE OVER THE COAST. NW FLOW MAY KEEP SHOWERS GOING INTO THE MOUNTAINS WED EVENING. UPPER RIDGING ARRIVES OVER THE LOWER MS VALLEY WITH SFC HIGH IN THE TN VALLEY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 130 PM EDT MONDAY... NOT MUCH CHANGE TO THIS FORECAST. HIGH PRESSURE AT THE SFC BUILDS SOUTHEAST FROM THE OHIO VALLEY INTO FRIDAY. A SOUTHERN STREAM LOW ARRIVES OVER THE AR/OK BORDER BY SATURDAY MORNING WITH OVERRUNNING CLOUDS WORKING INTO THE AREA FRIDAY AHEAD OF A WARM FRONT. BY SATURDAY ENOUGH MOISTURE TO ALLOW FOR SHOWERS TO FORM BY SATURDAY MORNING WITH BEST FORCING ACROSS THE CAROLINAS. THIS SYSTEM EXITS BY SAT NIGHT WITH SUNDAY BEING A DRY AND COOL/MILD DAY WITH HIGHS IN THE 50S MOUNTAINS TO 60S EAST. HIGH PRESSURE TO ASSUME POSITION OVER THE OHIO VALLEY INTO THE SRN APPALACHIANS MONDAY TO KEEP THINGS DRY. NEXT SOUTHERN STREAM SYSTEM MAY WORK SOME SHOWERS OUR WAY BY TUESDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 140 PM EDT MONDAY... VFR CONDITIONS WILL LOWER THIS AFTERNOON INTO TONIGHT IN CONVECTION TO MVFR AND IFR AHEAD AND ALONG A COLD FRONT. SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY WITH THE COLD FRONT AS IT MOVES EAST ACROSS THE REGION AND EXITS THIS EVENING. THERE IS SLIGHT TO ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS. ISOLATED GUSTS AROUND 50 KNOT MAY BE POSSIBLE WITH ANY SEVERE THUNDERSTORM. PRESSURE RISES BEHIND THE FRONT WILL BRING BREEZY AND GUSTY WESTERLY WINDS TO THE AREA THIS EVENING INTO TONIGHT. ALSO THIS EVENING INTO TONIGHT BEHIND THE FRONT...SOME MVFR CEILINGS ARE POSSIBLE IN THE MOUNTAINS. UNCERTAINTY ON HOW LOW CEILINGS WILL GET ONCE THE SHOWERS CLEAR OUT TONIGHT. ANOTHER ISSUE IS THAT ANY LOCATION THAT RECEIVED OVER AN INCH OF RAIN MAY SEE FOG DEVELOPING OVERNIGHT INTO TUESDAY. VFR CONDITIONS SHOULD RETURN LATER TONIGHT AND TUESDAY WITH HIGH PRESSURE BUILDING IN BEHIND THE FRONT WITH A DRIER AIRMASS. EXTENDED AVIATION... THEN THE NEXT CHANCE OF MVFR CONDITIONS AND PRECIPITATION WILL BE IN THE MOUNTAINS ON WEDNESDAY AND THURSDAY. HIGH PRESSURE AT THE SURFACE BUILDS SOUTHEAST FROM THE OHIO VALLEY THURSDAY NIGHT INTO FRIDAY. OVERRUNNING CLOUDS WORKING INTO THE AREA FRIDAY AHEAD OF A WARM FRONT. BY SATURDAY...ENOUGH MOISTURE TO ALLOW FOR SHOWERS TO FORM BY SATURDAY MORNING WITH BEST FORCING ACROSS THE CAROLINAS. && .HYDROLOGY... AS OF 325 PM EDT MONDAY... AFTER THE IMPRESSIVE RAINFALL SINCE YESTERDAY MORNING...WHICH SAW OVER 6 INCHES AT A FEW GAGES IN ALLEGHANY COUNTY NC...RIVERS AND LARGE CREEKS IN THE NEW RIVER AND UPPER ROANOKE VALLEYS HAVE MOSTLY CRESTED OR ARE NEARING CREST THIS AFTERNOON. STAGES ALONG THE MAINSTEM NEW WILL CONTINUE TO RISE DOWNSTREAM FROM RADFORD OVERNIGHT BUT EXPECTING THE NEW TO REMAIN JUST BELOW FLOOD STAGE AT GLEN LYN. RADFORD FLOODING WILL CONTINUE INTO TONIGHT AS WATER FROM ABOVE CLAYTOR LAKE IS PASSED THROUGH. GUIDANCE SUGGESTS THAT WE COULD YET SEE RIVER FLOOD WARNING FOR THE DAN RIVER FROM DANVILLE DOWNSTREAM TO SOUTH BOSTON AND FOE LOWER REACHES OF ROANOKE RIVER BUT MINOR RIVER FLOODING APPEARS TO BE THE WORST CATEGORY TO EXPECT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KK NEAR TERM...KK SHORT TERM...WP LONG TERM...WP AVIATION...AMS/KK HYDROLOGY...PC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1237 PM EDT MON APR 20 2015 NCZ004>006-020-VAZ032>035-043>047-058-059-211645- STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1237 PM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. RUNOFF FROM HEAVY RAINS ON SUNDAY AND SUNDAY NIGHT WILL CONTINUE TO PUSH STREAMS...CREEKS...AND SOME MAINSTEM RIVERS OUT OF THEIR BANKS AND MAY PRODUCE SOME FLOODING. THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>003-018-019-VAZ010>013-015>017-211645- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- GRAYSON-CARROLL-FLOYD- 1237 PM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. RUNOFF FROM HEAVY RAINS ON SUNDAY AND SUNDAY NIGHT WILL CONTINUE TO PUSH STREAMS...CREEKS...AND SOME MAINSTEM RIVERS OUT OF THEIR BANKS AND PRODUCE SOME FLOODING. THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ014-018>020-022>024-WVZ044-507-211645- MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- MONROE-EASTERN GREENBRIER- 1237 PM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-WVZ042-043-508-211645- TAZEWELL-SMYTH-MERCER-SUMMERS-WESTERN GREENBRIER- 1237 PM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 6 WSW EDEN 36.48N 79.84W
04/20/2015 E0.50 INCH ROCKINGHAM NC TRAINED SPOTTER
&&
JMORROWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 1 S BOONE 36.19N 81.67W
04/20/2015 E0.50 INCH WATAUGA NC TRAINED SPOTTER
ENOUGH HAIL TO COVER THE GROUND COMPLETELY
&&
JMORROWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON APR 20 2015
NCZ001-002-018-VAZ015-202100-
WATAUGA NC-ASHE NC-ALLEGHANY NC-GRAYSON VA-
430 PM EDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTH CENTRAL WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...
CENTRAL ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...
NORTHWESTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
SOUTH CENTRAL GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 500 PM EDT
* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TROUT...MOVING TO THE NORTHEAST AT 50
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
TODD...
JEFFERSON...
MOUTH OF WILSON...
LANSING...
AND ASHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3661 8146 3656 8117 3628 8161 3636 8172
3637 8172 3638 8173
TIME...MOT...LOC 2029Z 230DEG 42KT 3637 8159
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 431 PM EDT MON APR 20 2015 VAZ016-017-032-033-202100- PATRICK VA-FRANKLIN VA-FLOYD VA-CARROLL VA- 431 PM EDT MON APR 20 2015 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTH CENTRAL PATRICK COUNTY IN SOUTHWESTERN VIRGINIA... SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... CENTRAL FLOYD COUNTY IN SOUTHWESTERN VIRGINIA... EAST CENTRAL CARROLL COUNTY IN SOUTHWESTERN VIRGINIA... * UNTIL 500 PM EDT * AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...MOVING TO THE NORTHEAST AT 45 MPH. * DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... FLOYD... LAUREL FORK... AND ENDICOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3678 8058 3702 8019 3689 8007 3670 8051 TIME...MOT...LOC 2029Z 236DEG 41KT 3677 8046 DS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 S BLACKSBURG 37.17N 80.43W
04/20/2015 E0.25 INCH MONTGOMERY VA NWS EMPLOYEE
&&
JMORROWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON APR 20 2015
VAZ058-059-202115-
CHARLOTTE VA-HALIFAX VA-
450 PM EDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTH CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 515 PM EDT
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALTON...MOVING TO THE NORTHEAST AT 35
MPH.
* NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
REDOAK...
VIRGILINA...
CLUSTER SPRINGS...
ALTON...
AND HITESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR STAUNTON RIVER STATE PARK...GET OUT OF THE WATER AND
MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3665 7860 3669 7865 3669 7868 3668 7870
3667 7870 3664 7871 3659 7871 3656 7874
3654 7873 3654 7910 3665 7897 3682 7864
3676 7860 3670 7865 3664 7856 3663 7855
TIME...MOT...LOC 2048Z 242DEG 31KT 3654 7896
WPThe Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
7 hail. Local standard time, as filed.
Quarter size hail covered the ground and stripped leaves from the trees.
Nickle size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569078, 569079, 569080, 569081, 569082, 569083, 569084.